Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 15, NWS Wichita, KS

March 12, 2006Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 12, 2006, 6:32 PM CST for Montgomery County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2006, 6:32 PM CST (00:32 UTC)
Expired
Mar 12, 2006, 7:09 PM CST
In force
37 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 11:49 AM CSTTornado WatchSPC10 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4682 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:15 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 12, 5:15 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CST SUN MAR 12 2006

.MESOSCALE UPDATE...
STORMS ARE ATTEMPTING TO INITIATE FROM WILSON COUNTY ON SOUTHWARD
ALONG A SUBTLE CONVERGENCE AXIS EAST OF THE PRIMARY DRYLINE.
STORMS HAVE BEEN SLOW TO INITIATE OVER THE LAST COUPLE HOURS DUE
TO LACK OF STRONG CONVERGENCE...AND MAY BE THE REASON WHY THESE
STORMS ARE SLOW TO GET GOING. HOWEVER...EXTREME SOUTHEAST KANSAS
ENVIRONMENT REMAINS FAVORABLE FOR SEVERE CONVECTION...WITH 2000-
2500 MEAN/MIXED LAYER CAPES AND LITTLE CIN AND STRONG DEEP LAYER
SHEAR. THINKING TORNADO THREAT WILL BE LIMITED IF LOW-LEVEL FLOW
DOES NOT BACK TO SSE-SE...WHICH WOULD INCREASE STORM-RELATIVE
HELICITY AND LOW-LEVEL SHEAR. SO WILL CONTINUE TO MONITOR WIND
OBSERVATIONS OVER SOUTHEAST KANSAS. THE SEVERE THREAT WILL DIMINISH
BY 8 PM.

ADK

&&

.PREV DISCUSSION... /ISSUED 246 PM CST SUN MAR 12 2006/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE OBVIOUSLY WILL BE THE
SHORT TERM WITH THE POWERFUL STORMS ERUPTING OVER SOUTHEAST
KANSAS.

THIS AFTERNOON AND EARLY EVENING:
SEVERE CONVECTION HAS EXITED THE CWA TO THE EAST (FOR NOW).
STORMS GOT GOING QUITE A BIT EARLIER THAN EXPECTED...LIKELY DUE TO
STEEP LOW-MID LEVEL LAPSE RATES REDUCING CONVECTIVE INHIBITION.
DEEP LAYER SHEAR WAS IMPRESSIVE...WHICH RESULTED IN THE GOLFBALL-
BASEBALL HAIL REPORTS. FOR THE MOST PART...STORM ROTATION WAS
SURPRISINGLY WEAK IN THE LOW AND MID LEVELS...DESPITE THE STRONG
DEEP LAYER SHEAR. HOWEVER...ONCE LOW- LEVEL FLOW STARTED BACKING
ACROSS SOUTHEAST KANSAS AHEAD OF THE STORMS...STORMS APPEARED TO
BECOME MORE DISCRETE AND DEVELOPED BETTER LOW-MID LEVEL ROTATION.
THIS WAS ABOUT THE TIME ROTATING WALL CLOUD AND FUNNEL CLOUD
REPORTS STARTED COMING IN...BUT NO TORNADOES WERE REPORTED.

AS FOR THE REST OF THE AFTERNOON/EVENING...THE LATEST RUC IS
INDICATING THE DRYLINE SLOWING AND EVEN STALLING OVER SOUTHEAST
KANSAS. THIS IS EVIDENT IN VISIBLE SATELLITE IMAGERY AND SURFACE
OBS. WINDS ARE EVEN BACKING OVER NORTHEAST OK...INCREASING SURFACE
CONVERGENCE OVER SOUTHEAST KANSAS. SO SOUTHEAST KANSAS MAY NOT BE
OUT OF THE WOODS JUST YET...ESPECIALLY FOR LOCATIONS THAT DID NOT
RECEIVE THUNDERSTORMS FROM THE FIRST ROUND. DEEP LAYER SHEAR AND
INSTABILITY REMAIN HIGH ENOUGH TO SUSTAIN SEVERE STORMS...SO STAY
TUNED.

TONIGHT:
SURFACE FRONT WILL CONTINUE SURGE THROUGH THE AREA THIS
EVENING WHICH WILL ALLOW FOR WINDY CONDITIONS TO PREVAIL. IN
FACT...THE MODELS ARE SHOWING VERY STEEP LOW LEVEL LAPSE RATES
(1000-850MB) DEVELOPING AFTER MIDNIGHT. LATER SHIFTS MAY NEED TO
EVALUATE THIS FURTHER FOR ANOTHER POSSIBLE WIND ADVISORY. IN THE
MEANTIME...WE PLAN TO CONTINUE THE WIND ADVISORY UNTIL 6 PM. SKIES
SHOULD ALSO BEGIN TO CLEAR OUT WITH FORECASTED TEMPERATURES
LOOKING TO BE IN THE BALL PARK.

MONDAY:
HIGH PRESSURE WILL CONTINUE TO BUILD INTO WESTERN KANSAS WHICH WILL
ALLOW FOR A FAIRLY NICE DAY...BUT QUITE A BIT COOLER. WE COULD SEE
SOME LOW CLOUDS EARLY IN THE MORNING...DUE TO STRONG RISING THETA
SURFACES RIGHT BEHIND THE SURFACE BOUNDARY...BUT THESE CLOUDS MAY BE
SHORTLIVED AS ISENTROPIC DOWNGLIDE (285-290K) TAKES OVER DURING THE
DAY. IT WILL ALSO BE QUITE WINDY...BUT THESE WINDS SHOULD BEGIN TO
RELAX AS THE HIGH MOVES INTO WESTERN SECTIONS OF OUR FORECAST
AREA.

MONDAY NIGHT:
HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA WHICH WILL ALLOW FOR
GOOD RADIATIONAL COOLING. WE HAVE LOWERED TEMPERATURES A FEW DEGREES
DUE TO THE POTENTIAL FOR GOOD DECOUPLING.

TUESDAY:
HIGH PRESSURE WILL GRADUALLY BUILD EAST AND ALLOW FOR SOUTHERLY FLOW
TO RETURN. TEMPERATURES SHOULD WARM UP SOMEWHAT AS WELL.

TUESDAY NIGHT AND WEDNESDAY NIGHT:
THE NEXT UPPER LEVEL WAVE IS EXPECTED TO MOVE OUT OF THE ROCKIES
INTO THE PLAINS. THE MOISTURE IS STILL IN QUESTION WITH THIS WAVE.
THE ECMWF SOLUTION IS A LITTLE SLOWER THAN THE GFS/NAM WHICH MEANS
THE MOISTURE MAY BE ABLE TO MAKE A COMEBACK. WE HAVE INSERTED A
SMALL CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AHEAD OF THE FRONT.

THURSDAY-SUNDAY:
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WHICH WILL ALLOW FOR
ALLOW ANOTHER COOL NIGHT ON FRIDAY MORNING. THEN THE UPPER LEVEL
RIDGE WILL BUILD BACK OVER THE PLAINS AND ALLOW FOR A GRADUAL WARM
UP THIS WEEKEND. CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE FOR NOW.

ADK/COX

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    35  54  23  60 /  10   0   0   0
HUTCHINSON      34  52  23  59 /  10   0   0   0
NEWTON          35  52  24  59 /  10   0   0   0
ELDORADO        36  53  23  59 /  10   0   0   0
WINFIELD-KWLD   37  56  24  60 /  10   0   0   0
RUSSELL         29  49  22  59 /  10   0   0   0
GREAT BEND      31  51  23  60 /  10   0   0   0
SALINA          32  52  22  58 /  10   0   0   0
MCPHERSON       33  51  23  59 /  10   0   0   0
COFFEYVILLE     40  57  24  59 /  10   0   0   0
CHANUTE         39  55  23  58 /  10   0   0   0
IOLA            39  53  23  58 /  10   0   0   0
PARSONS-KPPF    39  56  24  59 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM SUNDAY FOR KSZ032-033-047>053-067>070-
082-083-091>094-098.

&&
Hazardous weather outlook, Mar 12, 6:02 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CST SUN MAR 12 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
602 PM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL REMAIN A POSSIBILITY THROUGH
ABOUT 8 OR 9 PM ACROSS EXTREME SOUTHEAST KANSAS. THE TORNADO THREAT
IS STARTING TO DIMINISH. HOWEVER...LARGE HAIL AND DAMAGING WINDS
WILL REMAIN THE PRIMARY THREATS.

IN ADDITION...A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM FOR
LOCATIONS GENERALLY ALONG AND WEST OF INTERSTATE 135.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM ACROSS EXTREME
SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/ADK

In the hours before

Local storm report, Mar 12, 2:51 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             GRENOLA                 37.35N 96.45W
03/12/2006  M1.25 INCH       ELK                KS   TRAINED SPOTTER

1226 PM     HAIL             GRENOLA                 37.35N 96.45W
03/12/2006  M1.75 INCH       ELK                KS   LAW ENFORCEMENT

1227 PM     HAIL             1 W FALL RIVER          37.61N 96.05W
03/12/2006  M1.75 INCH       GREENWOOD          KS   LAW ENFORCEMENT

1235 PM     HAIL             1 S HOWARD              37.46N 96.26W
03/12/2006  E2.75 INCH       ELK                KS   AMATEUR RADIO

            HAIL SIZES RANGED FROM GOLFBALL TO BASEBALL.

1247 PM     HAIL             YATES CENTER            37.87N 95.74W
03/12/2006  M0.88 INCH       WOODSON            KS   TRAINED SPOTTER

1247 PM     HAIL             YATES CENTER            37.87N 95.74W
03/12/2006  E0.75 INCH       WOODSON            KS   TRAINED SPOTTER

1257 PM     HAIL             YATES CENTER            37.87N 95.74W
03/12/2006  E1.75 INCH       WOODSON            KS   AMATEUR RADIO

0105 PM     HAIL             YATES CENTER            37.87N 95.74W
03/12/2006  M0.88 INCH       WOODSON            KS   TRAINED SPOTTER

0110 PM     HAIL             7 W FREDONIA            37.53N 95.95W
03/12/2006  M1.00 INCH       WILSON             KS   TRAINED SPOTTER

0110 PM     HAIL             6 W FREDONIA            37.53N 95.93W
03/12/2006  M1.00 INCH       WILSON             KS   LAW ENFORCEMENT

0110 PM     FUNNEL CLOUD     3 NW SYCAMORE           37.36N 95.76W
03/12/2006                   MONTGOMERY         KS   PUBLIC

0115 PM     HAIL             NEODESHA                37.42N 95.68W
03/12/2006  E0.75 INCH       WILSON             KS   TRAINED SPOTTER

0115 PM     HAIL             NEODESHA                37.42N 95.68W
03/12/2006  E1.75 INCH       WILSON             KS   TRAINED SPOTTER

0132 PM     HAIL             3 E ROSE                37.80N 95.63W
03/12/2006  M2.75 INCH       WOODSON            KS   LAW ENFORCEMENT

0138 PM     HAIL             10 SW CHANUTE           37.57N 95.59W
03/12/2006  E1.75 INCH       WILSON             KS   PUBLIC

0138 PM     HAIL             BENEDICT                37.62N 95.74W
03/12/2006  E1.75 INCH       WILSON             KS   TRAINED SPOTTER

            HAIL SHATTERED EVERY WINDOW OUT OF HIS HOUSE AND VEHICLE.

0140 PM     HAIL             6 SW CHANUTE            37.61N 95.54W
03/12/2006  M3.00 INCH       WILSON             KS   PUBLIC

0144 PM     HAIL             2 W IOLA                37.93N 95.44W
03/12/2006  E1.75 INCH       ALLEN              KS   PUBLIC

0145 PM     HAIL             IOLA                    37.93N 95.40W
03/12/2006  E1.75 INCH       ALLEN              KS   TRAINED SPOTTER

0145 PM     FUNNEL CLOUD     1 E IOLA                37.93N 95.38W
03/12/2006                   ALLEN              KS   TRAINED SPOTTER

            ROTATING WALL CLOUD.

0145 PM     HAIL             IOLA                    37.93N 95.40W
03/12/2006  M1.50 INCH       ALLEN              KS   TRAINED SPOTTER

0228 PM     NON-TSTM WND GST LURAY                   39.12N 98.69W
03/12/2006  E50 MPH          RUSSELL            KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Mar 12, 5:37 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             IOLA                    37.93N 95.40W
03/12/2006  M0.75 INCH       ALLEN              KS   AMATEUR RADIO

&&

ES
Special weather statement, Mar 12, 5:37 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CST SUN MAR 12 2006

KSZ072-130000-
ALLEN-
537 PM CST SUN MAR 12 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...

AT 535 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUMBOLDT...OR 8 MILES SOUTH OF IOLA...AND
MOVING NORTHEAST AT 60 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Local storm report, Mar 12, 5:41 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             IOLA                    37.93N 95.40W
03/12/2006  E1.25 INCH       ALLEN              KS   PUBLIC

&&

ES
Special weather statement, Mar 12, 6:07 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CST SUN MAR 12 2006

KSZ096-130030-
NEOSHO-
607 PM CST SUN MAR 12 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO COUNTY...

AT 604 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THAYER...OR 13 MILES SOUTH OF CHANUTE...AND
MOVING NORTHEAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Local storm report, Mar 12, 6:24 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             4 SE IOLA               37.89N 95.35W
03/12/2006  E0.75 INCH       ALLEN              KS   AMATEUR RADIO

&&

CWH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:18 PM CSTSevere Thunderstorm WarningICTNeosho20 min
Mar 12, 6:28 PM CSTSevere Thunderstorm WarningICTAllen21 min
Mar 12, 6:47 PM CSTSevere Thunderstorm WarningICTLabette43 min
Mar 12, 6:58 PM CSTSevere Thunderstorm WarningICTNeosho47 min
Mar 12, 6:59 PM CSTSevere Thunderstorm WarningICTAllen40 min
Mar 12, 7:30 PM CSTSevere Thunderstorm WarningICTLabette54 min
Mar 12, 7:59 PM CSTSevere Thunderstorm WarningICTAllen, Neosho22 min
Mar 12, 9:22 PM CSTSevere Thunderstorm WarningICTAllen41 min
Mar 12, 10:34 PM CSTSevere Thunderstorm WarningICTLabette26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.